Common name: aspirin
Product Name: Arthritis Pain, Aspi-Cor, Aspire 81, Aspir-Low, Bayer Plus, Bufferin, Durlaza, Ecotrin, Ecpirin, Miniprin, Vazalore.
Class of drugs: Platelet aggregation inhibitors, Salicylates
What is aspirin?
Aspirin is a salicylate. It works by reducing the number of things in the body that cause pain, fever, and inflammation.
Aspirin is used to treat pain, and to reduce fever or inflammation. It is sometimes used to treat or prevent heart attacks, strokes, and chest pain (angina).
This should be used for cardiovascular conditions only under the direction of a physician.
You should not use this medication if you have a bleeding problem such as hemophilia, recent gastrointestinal history or intestinal bleeding, or if you are suffering from NSAID (non-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.
Do not give this medicine to a child or teenager who has the flu, flu symptoms, or chickenpox. Salicylates can cause Reye’s syndrome, a serious and sometimes fatal condition in children.¶
Before taking this medicine
Do not give this medicine to a child or teenager who has the flu, flu symptoms, or chickenpox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.
You should not use this medication if you are allergic to it, or if you have:
- recent history of gastrointestinal bleeding;
- hemorrhagic fever such as hemophilia; or
- if you have ever had asthma or overdose after taking aspirin or NSAID (a non-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.
To make sure this medicine is safe for you, tell your doctor if you have:
- asthma or allergies of the year;
- stomach ulcers;
- liver disease;
- kidney disease;
- bleeding or blood disorders;
- diarrhea; or
- heart disease, high blood pressure, or heart failure constipation.
Taking this medication during late pregnancy may cause bleeding in the mother or baby during childbirth. Tell your doctor if you are pregnant or planning to become pregnant.
This medication can pass into breast milk and may harm the nursing baby. You should not breastfeed while using this medicine.
How should I take aspirin?
Take aspirin as directed on the label, or as directed by your doctor. Do not use in large or small amounts or for longer than recommended.
Always follow the directions on the medication label about giving the child aspirin.
Take with you food if aspirin affects your stomach.
You should chew the chewing tablet before swallowing it.
Do not crush, chew, break, or open the enteric or delayed/extruded pill. Swallow the whole pill.
If you need surgery, tell your surgeon early that you are taking this medication. You may need to stop using it for a short time.
Do not use aspirin if you have a strong odor of vinegar in a bottle. The drug may no longer work.
Store at room temperature away from moisture and heat.
What happens if I miss a dose?
Since aspirin is used when needed, you may not be on a dose plan. When scheduling, apply the missed dose as soon as you remember. Skip the missed dose when it is almost time for your next scheduled dose. Do not use extra medicine to make up for missed doses.
What happens if I overreact?
Get emergency medical help or call the Poison Help line at 1-800-222-1222.
Symptoms of a drug overdose may include abdominal pain, vomiting, diarrhea, vision or hearing problems, short or slow breathing, or confusion.
What to avoid
Avoid drinking alcohol while taking aspirin. Drinking too much alcohol can increase the risk of bleeding in the stomach.
If you are taking this medicine to prevent heart disease or stroke, also avoid taking ibuprofen (Advil, Motrin). Ibuprofen can make this drug less effective in protecting the heart and blood vessels. If you have to take both medicines, ask your doctor how different your dosages should be.
Ask your doctor or pharmacist before using any medication for colds, allergies, or pains. Most over-the-counter medications contain aspirin or NSAIDs. Taking certain products together can make you more likely to get these types of medications. Check the label to see if the drug contains aspirin, ibuprofen, ketoprofen, naproxen, or NSAIDs.
Aspirin side effects
Get emergency medical help if you have symptoms of aspirin allergy: hives; shortness of breath; swelling of your face, lips, tongue, or throat.
Stop using this medicine and call your doctor right away if you have:
- ringing in your ears, confusion, hallucinations, shortness of breath, fainting (convulsions);
- severe nausea, vomiting, or abdominal pain;
- bloody or stool stools, coughing up blood or vomiting that look like coffee grounds;
- fever lasting more than 3 days; or
- swelling, or pain that lasts longer than 10 days.
Common side effects of aspirin may include:
- stomach ache, heartburn;
- drowsiness; or
- a headache.
This is not a complete list of side effects and some may occur. Call your doctor for medical advice about side effects. You can report side effects to the FDA at 1-800-FDA-1088.
What other drugs will affect aspirin?
Ask your doctor before taking aspirin if you are taking antidepressants such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medications with NSAIDs may cause you to injure or bleed easily.
Ask your doctor or pharmacist if it is safe to use this medicine if you are using any of the following drugs:
- blood thinner (warfarin, Coumadin, Jantoven), or other drugs used to block blood clots; or
- other salicylates such as Nuprin Backache Caplet, Kaopectate, KneeRelief, Pamprin Cramp Formula, Pepto-Bismol, Tricosal, Trilisate, and others.
This list is not exhaustive. Some drugs may interact with aspirin